California, 2004Flash Flood in California, September 11, 2004
September 11, 2004 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 11, 1:30 PM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 11, 1:30 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SAT SEP 11 2004
.SYNOPSIS...THE MOIST SUBTROPICAL FLOW ALOFT WILL CONTINUE THE STRONG
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS INTO THE EVENING BEFORE
TAPERING OFF. A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS
TIL 8 PM. A GRADUAL COOLING AND DRYING TREND WILL BEGIN ON
SUNDAY...AND CONTINUE INTO THE EARLY PART OF NEXT WEEK FOR COOLER
WEATHER...AND AN INCREASE IN MARINE LAYER CLOUDS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
ALTHOUGH QUITE WEAK...THE WEAK UPPER TROUGH IS MAKING ITS PRESENCE
FELT...WITH FLOODING IN THE UPPER DESERTS. THIS ACTIVITY MAY FIRE UP
HERE IN THE SOUTHERN AREAS BEFORE ALL IS SAID AND DONE...BUT MAY BE
LESS THAN YESTERDAY.
MODELS STILL WANT TO SLOWLY DRY OUT THE AIRMASS INTO NEXT WEEK AS AN
UPPER LEVEL TROUGH APPROACHES. THIS SHOULD CAUSE SOME INCREASE IN THE
ONSHORE FLOW AND SOME DEEPENING OF THE MARINE LAYER FOR MORE CLOUDS
AND SOME COOLING. ALSO HEIGHTS AND THICKNESSES SHOULD LOWER TO
FINALLY BEGIN THE COOLING TREND INLAND AREAS. THE WESTERLY FLOW
SHOULD PUSH THE MID LEVEL MOISTURE SOUTH AND EAST AND REDUCE THE
THUNDERSTORM THREAT ON SUNDAY...AND END THE THREAT EARLY NEXT WEEK.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...........LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.
&&
SMALL
Hazardous weather outlook, Sep 11, 3:00 AM PST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT SEP 11 2004
CAZ055-056-058-060>062-121300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT SEP 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SUNDAY.
MOEDE
In the hours before
Local storm report, Sep 11, 1:39 PM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
239 PM PDT SAT SEP 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0114 PM FLASH FLOOD 22 ESE LUCERNE VALLEY 34.32N 116.61W
09/11/2004 SAN BERNARDINO CA LAW ENFORCEMENT
WATER COVERING HIGHWAY 247
0210 PM FLASH FLOOD 17 ESE LUCERNE VALLEY 34.35N 116.69W
09/11/2004 SAN BERNARDINO CA LAW ENFORCEMENT
1 BIG RIG AND 2 VEHICLES STUCK IN WASH ACROSS HIGHWAY
247. HIGHWAY COMPLETELY WASHED OUT AT PONY ROAD.
&&
RBFlash Flood, San Diego
- When
- September 11, 4:25 PM PST to 6:30 PM PST
- Where
- San Diego County, 2 mi W of Borrego Spgs
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash flooding was observed for the second straight day in Borrego Springs. Sheet flooding was widespread across town and it was reported that a river of water 2' deep rushed across Palm Canyon Dr. Additional flooding occurred in the Sun Gold community.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, September 11, 2004$100,000 · 1 event
- Flash Flood in California, September 11, 2004$50,000 · 1 event
- Hail and Damaging Wind in California, September 11, 2004$15,000 · 1 in hail · 2 events
- Hail in Wisconsin, September 11, 20042 in hail · 4 events
- Wildfire in California, September 11 to 12, 20041 event
- Waterspout in South Atlantic Coastal Waters, September 11, 20041 event
- Waterspout in North Atlantic Coastal Waters, September 11, 20041 event
- Wildfire in California, September 11 to 13, 20041 event
- Funnel Cloud in Arizona, September 11, 20041 event
- Flash Flood in California, September 11, 20041 event
- Hail in Michigan, September 11, 20040.75 in hail · 1 event
- Flash Flood in California, September 11, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422705.